Dyshidrosis and Photoallergic Drug Reaction

August 2, 2003

A slightly pruritic, red, scaly rash on an 8-year-old boy’shands has been progressively worsening since it appeared4 months earlier. Nail pitting also was noted. There are noother rashes on his body. The patient is active in sports;denies any new exposure to soaps, clothing, or other contactants;and spends time in the homes of his recently divorcedparents.

Figure 1

Figure 2

Case 1:
A slightly pruritic, red, scaly rash on an 8-year-old boy'shands has been progressively worsening since it appeared4 months earlier. Nail pitting also was noted. There are noother rashes on his body. The patient is active in sports;denies any new exposure to soaps, clothing, or other contactants;and spends time in the homes of his recently divorcedparents.

What are your thoughts about the cause of the rash?

A. Contact dermatitis.
B. An id reaction to tinea pedis.
C. Tinea manuum.
D. Dyshidrosis.
E. Psoriasis.

What is your initial approach?

F. Prescribe a topical corticosteroid.
G. Prescribe a topical antifungal for the hands.
H. Prescribe a topical antifungal for the hands and feet.
I. Prescribe topical calcipotriol.
J. Perform patch tests.

Figure 1

Figure 2

Case 1: The small vesicles on thepalms and on the edges of the fingers(not visible) suggested dyshidrosis, D.However, nail pitting, a characteristicof psoriasis, E, was also present. Thepsoriasis probably had been exacerbatedby the stress of the parents' recentdivorce. Thus, the diagnosis wasdyshidrosis and psoriasis; the psoriasismanifested as dyshidrosis.

Topical calcipotriol, I, and a topicalcorticosteroid, F, are effectivetherapies for these disorders. Antifungaltherapy is not helpful; patch testingis not elucidating.

In the absence of nail pitting,a contact dermatitis may be a reasonableconsideration. If chronic handeczema is present, examine thepatient's feet. A potassium hydroxideexamination can rule out a dermatophyteinfection.

Case 2:Two weeks after her first course of docetaxel therapy for breast cancer, a54-year-old woman presents with a pruritic eruption that is confined tosun-exposed areas of her body. The patient has not used new soaps or detergentsand has not worn new clothing. She denies excessive sun exposure.

What condition do you suspect caused this eruption?

A. A photoallergic reaction.
B. Cutaneous lupus erythematosus.
C. A polymorphous light eruption.
D. An airborne contact dermatitis.
E. Metastatic carcinoma of the breast.

Your approach is to:

F. Perform a skin biopsy.
G. Recommend a sunscreen effective for UV-A.
H. Prescribe a topical corticosteroid.
I. Prescribe a systemic corticosteroid.
J. Discontinue the chemotherapy.

Case 2: It is highly unlikely-albeit remotely possible-for cutaneous lupuserythematosus or a polymorphous light eruption to occur during chemotherapy.Although the distribution and symptoms suggest an airborne contact dermatitis,such a rash usually is more diffuse than this "measles-like" outbreak.Typically, metastatic carcinoma is not pruritic and is not confined to a photodistribution.A skin biopsy, F-which is reasonable under these confusingcircumstances-confirmed the clinical suspicion of a photoallergic reaction, A,to the patient's medication. Although photosensitivity is not listed as a potentialadverse effect of docetaxel, it is possible for any reaction to occur in any patientat any time.

While awaiting the results of the biopsy, prescribe a UV-A-blockingsunscreen, G-since UV-A is the most common culprit in photosensitive reactions-and a topical corticosteroid, H, for symptom relief. Consult with thepatient's oncologist about altering the chemotherapy and before initiating systemiccorticosteroids.

Figure A

Figure B

Case 3:
A painful, papular rash (A and B) erupted on a 60-year-oldman 2 weeks after he began taking theophylline for chronicobstructive pulmonary disease (COPD). The medicationhad been prescribed by the patient's pulmonologist.You are concerned that the rash is a drug-induced vasculitis;you perform a skin biopsy and obtain a complete blood cell count, liverenzyme levels, erythrocyte sedimentation rate, and a urinalysis. You suggestdiscussing discontinuation of the theophylline with the pulmonologist, but thepatient is not greatly bothered by the eruption and refuses to discontinuethe drug.

Figure C

One week later, the patient returns for biopsy suture removal and diagnosis;his rash is markedly worse (C).

What course of action do you pursue?

A. Discontinue the theophyllineimmediately.
B. Prescribe a topical corticosteroid.
C. Prescribe a systemic corticosteroid.
D. Repeat the laboratory tests.
E. Consult with the pulmonologist.

Figure A

Figure B

Figure C

Case 3: The initial laboratory test results did not supporta diagnosis of vasculitis and yielded no other elucidatinginformation. Theophylline-induced erythema multiformewas diagnosed. The medication was discontinued, A, thepulmonologist was contacted, E, and a systemic corticosteroidwas initiated, C. The patient had a complete anduneventful recovery from the cutaneous disorder; the pulmonologistprescribed an agent not related to theophyllinefor the patient's COPD.

A second round of blood tests was unnecessary.Topical corticosteroids have no role in the treatment oferythema multiforme.














Case 4:At week 12 of isotretinoin therapy forcystic acne, a 16-year-old girl presentswith an acnelike eruption on herextremities that is composed of small,red, itchy bumps atop hair follicles.Your concerns include:



A.

A gram-negative folliculitis.

B.

A staphylococcal folliculitis.

C.

A yeast folliculitis.

D.

Follicular eczema.

E.

Exacerbation of acne secondary toisotretinoin.

Which of the following may berelevant to this case?

F.

Use of a new soap.

G.

The patient has just begun playingsoccer.

H.

Use of a new fabric softener ordetergent.

I.

An increase in isotretinoin dosagesince the last monthly visit.

J.

A new boyfriend.

K.

A history of seasonal allergies.

Case 4: It is not uncommon for isotretinoin to produce follicular eczema, D, inpatients with seasonal allergies, K, or other signs of atopy. This occurs mostoften in the winter months and after an increase in the drug's dosage, I. Usinga new soap, F, that is drying also may contribute to the dermatosis.The distribution is not typical of a reaction to detergent or fabric softener.The rough-textured or wool clothing and more frequent bathing often associatedwith participation in a sport may aggravate the condition, G. As a father, Iwould immediately implicate a new boyfriend, J, although there is no medicalfoundation for this.

Bacterial folliculitis usually is more painful than pruritic. Yeast folliculitis ismore pruritic and tends to involve the trunk rather than the extremities. Generally,acne is not pruritic, nor does it have a predilection for extremities.